Osteoporosis medication helps prevent bone loss, but it could also harm the esophagus. A recent study suggests that oral bisphosphonates could irritate esophageal tissue and increase risk of esophageal cancer.
Bisphosphonates May Increase Cancer Risk in Women
Bisphosphonates are a class of drugs called anti-resorptives that are prescribed to prevent the loss of bone mass. Oral bisphosphonates include risedronate sodium (Actonel), ibandronate sodium (Boniva), and alendronate sodium (Fosamax). There are also bisphosphonates that can be delivered intravenously (through an IV), such as zoledronic acid (Reclast).
The bisphosphonate study, co-authored by Matthew Drake, M.D., Ph.D., examined data from women in the United States and Great Britain and noted a marginal increase in esophageal cancer. According to the results, the increase in risk is low, but it does merit attention.
Esophageal cancer accounts for only one percent of cancers in the United States, and it affects more men than women. The lifetime risk of esophageal cancer in the United States is 1 in 455 in women and 1 in 132 in men (Cancer).
3 Facts About Osteoporosis Medication
Oral bisphosphates have only been available for a decade, so it is still early for researchers and physicians to formulate conclusions. If your doctor is encouraging you to take bisphosphates for osteoporosis, keep these facts in mind as you make your decision:
- You can request intravenous treatment to prevent bone loss. Elevated cancer risk was only associated with oral bisphosphonates. Consider asking for IV bisphosphonates in the form of zoledronic acid (Reclast).
- Other risk factors for esophageal cancer can increase complications for those taking bisphosphonates. If you have difficulty swallowing or have structural abnormalities in your esophagus, you should be cautious about taking medication that could cause further irritation. Anyone with Barrett’s esophagus should avoid oral bisphosphonate medication.
- Occasional heartburn or reflux does not put you at increased risk. Suffering from indigestion every now and then is normal and does not increase your risk for esophageal cancer by taking oral bisphosphonate medication (Everyday Health).
If you are concerned about how medication may affect your GI health, make an appointment with a gastroenterologist. Talk with your doctor to determine whether osteoporosis prevention medication is right for you.